Combinations - tetracylic and an ssri dangerous?

Discussion in 'Antidepressants' started by thatsall, Mar 13, 2006.

  1. thatsall

    thatsall Silver Member

    Reputation Points:
    21
    Messages:
    143
    Joined:
    May 10, 2005
    34 y/o
    i am very broke and connot afford a doctors appointment for another month. I am currently on 30mg of remeron which is tetracylic but as of yesterday leaned down to 15mg. It is not helping me all that much and i have a left over perscription of lexapro which i just too a 10mg pill. I am curious if there are any contrictions or can i take 15mg of remeron and 10mg of lexapro, or should i not mix the two. Helkp much appreciated.
     
  2. FrankenChrist

    FrankenChrist Iridium Member

    Reputation Points:
    567
    Messages:
    1,226
    Joined:
    Aug 20, 2004
    from belgium
    Use caution and preferably do it under supervision. Google: mixing tricyclic ssri.
    The tricyclic could really strenghten the antidepressant effect of and ssri.

    funny. erowid doesn't show any relevant links at first sight.


    Edit: whoops
     
    Last edited: Mar 13, 2006
  3. Forthesevenlakes

    Forthesevenlakes Platinum Member

    Reputation Points:
    1,408
    Messages:
    1,995
    Joined:
    Feb 26, 2006
    I dont have any info on hand, but my gut instinct says its a bad idea, since both of them have a wide range of negative side effects, both affect the serotonin system in slightly different ways, and I've never heard of them being prescribed concomitantly. I'm just wondering if you'd run the risk of serotonin syndrome with both, ESPECIALLY if they were theoretically mixed with any psychedelic that binds serotonin receptors (which are many of the popular ones). Can anyone back me up on this?
     
  4. thatsall

    thatsall Silver Member

    Reputation Points:
    21
    Messages:
    143
    Joined:
    May 10, 2005
    34 y/o
    franken christ it is a Tetracylic not a tricylic. I dont know if this makes it any sfer but i do know that they are in seperate classes
     
  5. sands of time

    sands of time Gold Member

    Reputation Points:
    361
    Messages:
    1,281
    Joined:
    Nov 4, 2003
    Tetracylic's are different from others because they have a 4 ring molecular structure. I have no idea why tetra is used for the name though.

    Anways, I think the proposed idea could prove dangerous, and should be discussed with a doctor first. Though Remeron and Lexapro are chemically different, they both stop the reuptake of serotonin and norepinephrine (not so much with Lexapro). I would think that this combo would lead to increased side effects such nervousness, anxiety, nausea, insomnia... Not fun at all.
     
  6. riotpack

    riotpack Newbie

    Reputation Points:
    22
    Messages:
    4
    Joined:
    Feb 9, 2007
    35 y/o from Australia
    I take 50mgs sertraline a day and when I have sleeping problems I take 7mg mirtazapine and have not noticed any issues, these are both tiny doses - you may have issues from the mirtazapine withdrawl as it affects more than just seratonin.
     
  7. mbu37

    mbu37 Newbie

    Reputation Points:
    2
    Messages:
    22
    Joined:
    Dec 26, 2006
    from U.S.A.
    If you search using the phrase "Drug Interaction Checker" you can input the two drugs in question and see if anything comes back. It may be of some help. Swim will also check the PDR and see if it mentions anything.

    Hope this helps.
     
  8. ~lostgurl~

    ~lostgurl~ Platinum Member & Advisor Donating Member

    Reputation Points:
    3,441
    Messages:
    3,888
    Joined:
    Dec 23, 2004
    from Australia
  9. ~lostgurl~

    ~lostgurl~ Platinum Member & Advisor Donating Member

    Reputation Points:
    3,441
    Messages:
    3,888
    Joined:
    Dec 23, 2004
    from Australia
    SWIM just used another interaction checker and came up with this:

    mirtazapine and escitalopram (major Drug-Drug)
    Description:
    MONITOR CLOSELY: Concomitant use of agents with serotonergic activity such as serotonin reuptake inhibitors, monoamine oxidase inhibitors, tricyclic antidepressants, 5-HT1 receptor agonists, ergot alkaloids, lithium, St. John's wort, phenylpiperidine opioids, dextromethorphan, and 5-hydroxytryptophan may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A receptors. MANAGEMENT:
    In general, the concomitant use of multiple serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Close monitoring is recommended for signs and symptoms of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, hypertension, and tachycardia. Particular caution is advised when increasing the dosages of these agents. The potential risk of serotonin syndrome should be considered even when administering one serotonergic agent following discontinuation of another, as some agents may demonstrate a prolonged elimination half-life. For example, a 5-week washout period is recommended following use of fluoxetine before administering another serotonergic agent.

    (the link to go with this info contains ads but if you do a google search as suggested above you should be able to find this info. It is a bit OTT though as I have been prescribed a number of these meds at the same time with her Dr informing her there was no risk whatsoever.)
     
    Last edited: Feb 16, 2007
    1. 5/5,
      nice info
      Feb 16, 2007